Heroin is one of the most dangerous and addictive illicit drugs on the market today. The heroin epidemic is sweeping across the nation, with over 115 drug related overdose deaths per day. The number of overdose deaths involving opioids or heroin in the United States in the last two decades has skyrocketed in numbers. This serious national crisis affects public health as well as economic and social welfare. I’m sure you’re wondering; how did this happen? Healthcare providers started prescribing opioid pain relievers more and more in the late 1990’s, meanwhile the pharmaceutical companies were reassuring the public and medical community that these prescription opioids would not be addictive. Now, we know that 80% of people who use heroin had first misused prescription opioids. Just between the years of 2016 and 2017, the percentage of opioid or heroin related overdose deaths rose by 30%.
The increase in injection drug use has also contributed to the spread of infectious diseases including hepatitis C and HIV.
Signs that your loved one is using Heroin:
It’s not always easy to decipher whether your loved one may or may not be addicted to heroin. If they are, they may be displaying some of the symptoms below.
- Track marks from needles (Found on the arms, hands, and feet)
- Runny nose
- Dry mouth
- Shallow breath
- Severe itching
- Weight Loss
- Disoriented Behavior
- Drowsiness, or falling asleep abruptly
- Pinned Pupils (Abnormally Small)
- Memory Loss
- Personality Changes
- Loss of motivation
- Stealing from loved ones to support their habit
- Can no longer fulfil responsibilities
- Abnormal Behavior
Like other opioids, Heroin will block the brain’s ability to perceive pain and later down the line, will block the ability to perceive emotions. No matter how you ingest it into your system, the drug travels to the brain rapidly, making you more susceptible to becoming addicted. Abusers will have a flooded sense of euphoria and report feeling a surge of pleasurable sensation. Different ways a user can consume the drug include: intravenously, Smoking, and Snorting. Intravenous (IV) is a direct injection using a needle into the vein. This rush is the most intense and also the most lethal. IV drug users are more vulnerable to contracting viral infections such as Hepatitis C or HIV. Smoking is the inhalation orally through a pipe off foil and Snorting is the inhalation directly through the nose. These routes of administration take a few more minutes to feel the effects fully and have less of a rush.
Long-Term Side Effects of using Heroin:
- Collapsed Veins (IV users)
- Infection of the heart lining and valves
- Abscesses (IV users)
- Liver and Kidney Disease (Hep-C)
- Pneumonia and other lung complications
- Mental Health Disorders
- Damaged nasal tissue
- Clogged Blood Vessels
- Damaged Hormone Levels
What do Heroin withdrawal symptoms look like?
Those who are battling with heroin addiction, continue to use to avoid the agonizing symptoms of withdrawal. The worst part of the withdrawal are the physical symptoms, which only last about a week or so. The psychological symptoms tend to last a bit longer than that. Withdrawal from heroin is similar to a terrible case of the flu.
The first phases of withdrawal include body aches, sweating, stomach pains, and severe mood swings. A few hours into the withdrawal one might start feeling extremely nauseous and experience vomiting. In other acute cases, one might suffer from seizures or respiratory distress.
It is very important when treating a heroin addiction, that you are supervised by medical professionals who can properly care for you, especially when going through withdrawal. At Hira Health, we help treat heroin addiction and during the initial detox phases, use medications that will help reduce the effects of withdrawal and cravings. After the initial detox, it is highly recommended that the patient follows with the 30-90 day residential program, to help achieve long term sobriety.